Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 6, 2016Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 6, 2016, 4:03 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 4:03 PM EDT (20:03 UTC)
Expired
Jul 6, 2016, 4:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:40 PM EDTTSTM WND DMG3 Sse Saint Matthews, SCCALHOUN COUNTY HIGHWAY DEPARTMENT REPORTED LARGE TREE LIMBS BLOCKING ONE LANE OF COUNTRY CLUB RD.
Jul 6, 4:50 PM EDTTSTM WND DMG2 Sse Denmark, SCBAMBERG DISPATCH REPORTED TREES DOWN ON CHURCH ST. NEAR DENMARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS82 KCAE 062003
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT WED JUL 6 2016
 
SCZ035>037-041-062045-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
403 PM EDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGEBURG...
SOUTHERN CALHOUN...BARNWELL AND BAMBERG COUNTIES...

AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ST. MATTHEWS TO NEAR SAVANNAH RIVER SITE...AND
MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
BRANCHVILLE...BOWMAN...ELLOREE...SANTEE...HILDA...CAMERON...NEESES...
NORWAY...ROWESVILLE...SNELLING...OLAR...KLINE...ELKO AND VANCE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3312 8119 3311 8136 3316 8153 3313 8158
      3321 8173 3367 8085 3344 8039 3310 8117
TIME...MOT...LOC 2003Z 290DEG 39KT 3366 8082 3325 8175 
$$

FWA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:46 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 2:46 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
246 PM EDT WED JUL 6 2016

.SYNOPSIS...
A surface pressure ridge will extend from the Atlantic westward
into the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. Aloft...troughing
through Thursday will be replaced by ridging Friday and Saturday.
The upper troughing will help increase thunderstorm coverage
through Thursday with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update, A severe thunderstorm watch is in effect through 9 pm
this evening for north-central SC, central SC and the CSRA.
An upper level shortwave will promote strong to severe
thunderstorms across the Forecast Area this afternoon into the
early evening.

The environment supports thunderstorms this afternoon moving
rapidly from west to east across the forecast area as the upper
shortwave approaches. Instability will be moderate with MLCAPE
values from 1000 J/kg across the Pee Dee region up to 2000 J/kg in
the CSRA. Although deep layer wind shear will be weak, around 10
kts, damaging wind speeds will be a concern with a 25 kt mean
wind. There is not as much mid-level dry air as yesterday however
DCAPE values are still near 900 J/kg with a shallow inverted V
sounding. The strongest thunderstorms may be in the southern half
of the FA where instability is greatest, but upper level support
will favor the central and northern FA where the shortwave will
move through. Cannot rule out isolated to scattered severe
thunderstorms throughout the FA.

It will be a hot and breezy day again. W/WSW winds gusting up to
25 kts are expected this afternoon due to an increasing pressure
gradient. Wind speeds should remain below lake wind advisory
criteria though. Temperatures should be cooler today with cold
advection aloft. High temperature guidance is significantly
cooler, although still went a few degrees warmer due to the recent
cold bias. Highs should be in the upper 90s to near 100 degrees.

Tonight, the shortwave will be moving out of the region late this
evening and tonight which would tend to suppress convective activity.
However scattered showers and isolated thunderstorms may linger
in to the early evening behind the main convective area which
most hi-res models push east of the FA by 00z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The main forecast concerns will be possible strong thunderstorms
Thursday and continued hot conditions especially Friday. Surface
ridging will continue to extend from the Atlantic into the Gulf of
Mexico. North of the ridge lee-side troughing will occur in the
forecast area. The models display upper troughing over the area
Thursday with a shortwave trough associated with the MCS over
Missouri Wednesday afternoon moving over the forecast area
Thursday afternoon. Convergence into the surface trough plus
moisture and instability with the upper feature should help
increase thunderstorm coverage. There was high spread in the pop
guidance. We leaned toward the higher guidance because of the
expected upper support. The nam displayed moderate instability
with surface-based LI's -5 to -7. There will also be uni-
directional shear. The NAM and GFS displayed h85 winds 25 to 35
knots with the strongest winds in the north part of the forecast
area. The pattern indicates some of the thunderstorms may contain
damaging wind. The thunderstorm chance should diminish Thursday
night in the wake of the mid-level shortwave trough. The models
have been consistent showing building 500 mb heights Friday which
should help suppress convection. The low-level westerly flow will
continue and the models show h85 temperatures 20 to 22 C. It will
be hot. Forecasted temperatures above the guidance based on the
recent trend. The NAM and GFS MOS show heat index values peaking
around 105 but based on the MOS bias expect a peak close to the
heat advisory criteria of 110.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The thunderstorm chance will be low Friday night because of upper
ridging and nocturnal cooling. The thunderstorm chance should remain
low Saturday because of continued upper ridging. It will be very hot
with the west flow ahead of an approaching cold front and the upper
ridging. Forecasted temperatures above the guidance based on the
recent bias and this pattern. Expect heat index values close to
the heat advisory criteria of 110. The GFS and ECWMF display the
front stalled close to the area Sunday through Wednesday. The GFS
and ECMWF MOS have high temperatures closer to normal than what we
have experienced lately but there is high uncertainty because of
the exact placement of the front.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered thunderstorms expected this afternoon with greatest
coverage in the southern half of the forecast area. VFR conditions
should prevail throughout the 24 hour TAF period except in areas
of convection.

W/WSW winds from 10 to 15 kts gusting up to 25 expected through
the afternoon. An approaching shortwave should promote convection
as it moves through central GA into SC this afternoon. The main
line of storms stretches from the central midlands into southern
GA and will move eastward through the afternoon. Expect reduced
visibilities and strong winds in areas near thunderstorms. By 00z
all models have moved the convection east of all TAF sites.

Tonight, another 25 to 30 kt LLJ will prevent fog formation.
Clearing skies are expected overnight. Another shortwave may
promote showers and thunderstorms near the end of the TAF period,
possibly bringing restrictions to all TAF sites.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 6, 2:03 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT WED JUL 6 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
203 PM EDT WED JUL 6 2016

...SEVERE THUNDERSTORM WATCH 336 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 6, 2:25 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND DMG     4 SSE WILLINGTON        33.91N 82.43W
07/06/2016                   MCCORMICK          SC   911 CALL CENTER

            REPORTED THAT A TREE FELL DOWN ON A POWER
            LINE IN A YARD ALONG GARTRELL ROAD. THE LINE
            SPARKED AND THE FIRE DEPARTMENT IS ON SCENE.
            .

&&

LCV
Local storm report, Jul 6, 3:28 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     1 NW SALUDA             34.01N 81.79W
07/06/2016                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA DISPATCH REPORTED TREES ON POWER
            LINES ON HWY 178 NEAR SALUDA.

&&

HC
Local storm report, Jul 6, 3:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     1 ENE SALUDA            34.01N 81.76W
07/06/2016                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA DISPATCH REPORTED A TREE FELL ON A
            RESIDENCE AND DESTROYED THE HOME ON GRAHAM
            STREET IN SALUDA.

&&

HC
Special weather statement, Jul 6, 3:40 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT WED JUL 6 2016

GAZ065-077-SCZ025-030-062030-
BURKE-RICHMOND-EDGEFIELD-AIKEN-
340 PM EDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE...
RICHMOND...CENTRAL EDGEFIELD AND WESTERN AIKEN COUNTIES...

AT 340 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF EDGEFIELD TO NEAR NORTH AUGUSTA
TO 8 MILES WEST OF HEPHZIBAH...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...WAYNESBORO...CLEARWATER...BELVEDERE...
AUGUSTA...FORT GORDON...EDGEFIELD...HEPHZIBAH...NEW ELLENTON...
JACKSON...GLOVERVILLE...BURNETTOWN...BLYTHE...KEYSVILLE...TRENTON...
VIDETTE AND MURPHYS ESTATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
EAST CENTRAL GEORGIA...AND CENTRAL SOUTH CAROLINA.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8233 3353 8200 3359 8204 3393 8211
      3372 8158 3334 8165
TIME...MOT...LOC 1940Z 302DEG 28KT 3384 8204 3351 8200 3330 8224

FWA
Local storm report, Jul 6, 4:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT WED JUL 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     7 SSE AUGUSTA           33.37N 81.95W
07/06/2016  M54 MPH          RICHMOND           GA   ASOS

            AUGUSTA BUSH FIELD MEASURED A 54 MPH GUST.

&&

HC
Special weather statement, Jul 6, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT WED JUL 6 2016

SCZ035>037-041-062045-
BARNWELL-CALHOUN-ORANGEBURG-BAMBERG-
403 PM EDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ORANGEBURG...
SOUTHERN CALHOUN...BARNWELL AND BAMBERG COUNTIES...

AT 403 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR ST. MATTHEWS TO NEAR SAVANNAH RIVER SITE...AND
MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BARNWELL...BAMBERG...DENMARK...BROOKDALE...BLACKVILLE...
BRANCHVILLE...BOWMAN...ELLOREE...SANTEE...HILDA...CAMERON...NEESES...
NORWAY...ROWESVILLE...SNELLING...OLAR...KLINE...ELKO AND VANCE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3312 8119 3311 8136 3316 8153 3313 8158
      3321 8173 3367 8085 3344 8039 3310 8117
TIME...MOT...LOC 2003Z 290DEG 39KT 3366 8082 3325 8175

FWA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:40 PM EDTSevere Thunderstorm WarningCAEMcCormick65 min
Jul 6, 1:48 PM EDTSevere Thunderstorm WarningCAESaluda57 min
Jul 6, 2:00 PM EDTSevere Thunderstorm WarningCAEEdgefield60 min
Jul 6, 2:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 6, 2:17 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda58 min
Jul 6, 2:40 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda35 min
Jul 6, 3:05 PM EDTSevere Thunderstorm WarningCAENewberry55 min
Jul 6, 3:05 PM EDTSevere Thunderstorm WarningCAEMcCormick40 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland54 min
Jul 6, 3:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland20 min
Jul 6, 3:36 PM EDTSevere Thunderstorm WarningCAEFairfield54 min
Jul 6, 3:40 PM EDTSpecial Weather StatementCAEAiken, Edgefield50 min
Jul 6, 4:09 PM EDTSpecial Weather StatementCAECalhoun, Sumter51 min
Jul 6, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter60 min
Jul 6, 4:23 PM EDTSpecial Weather StatementCAEKershaw52 min
Jul 6, 4:23 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg52 min
Jul 6, 4:44 PM EDTSpecial Weather StatementCAEClarendon61 min
Jul 6, 4:52 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter23 min
Jul 6, 5:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jul 6, 2:48 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie57 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.